Colorado, 2007

Hail and Damaging Wind in Colorado, August 7, 2007

August 7, 2007 · NWS PUB · 2 events in 1 county or zone

bringing marginally severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A thunderstorm moved through eastern Kiowa County...bringing marginally severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 7, 2:00 PM MST, 6 hours 29 minutes earlier.

Area forecast discussion, Aug 7, 2:00 PM MST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
300 PM MDT TUE AUG 7 2007

.SHORT TERM...
(TODAY AND TONIGHT)

...FLASH FLOOD POTENTIAL TODAY...FLOOD WATCH FOR POSSIBLE FLASH
FLOODING UNTIL MIDNIGHT...
...ALSO POTENTIAL FOR MORE SEVERE WIND GUSTS...MARGINALLY LARGE
HAIL...

WELL DEFINED VORT MAX NOW MOVING THROUGH NM ATTM WILL BE THE MAIN
TRIGGER FOR WIDESPREAD CONVECTION THIS AFTERNOON AND EVENING. AS OF
MID-DAY SE CO IS ALREADY SEEING SCT CONVECTION OVER THE COVERAGE.
ESPECIALLY LATE THIS AFTERNOON AND EVE. CONVECTION SHOULD DIE DOWN
AFTER THE VORT HAS MOVED TO THE N AND E...HOWEVER THIS WILL NOT BE
UNTIL LATER THIS EVE. HAVE BUMPED UP POPS IN THE SHORT
TERM...ESPECIALLY FOR THE EARLY EVE HOURS...TO THE LIKELY CATEGORY
FOR THE HYR TRRN IN THE FLOOD WATCH AREA. UPPER WINDS WILL BE
SLIGHTLY WEAKER TODAY...25-30 KTS...SO WILL HAVE ENHANCED POTENTIAL
FOR HEAVY RAINS. MOISTURE WILL BE SIMILAR TO YESTERDAY...AND ADDED
TRIGGER OF THE UPPER VORT SHOULD RESULT IN EXTENSIVE COG OF STORMS
THIS EVE. FREQUENT LIGHTNING...STRONG OUTFLOW WINDS...AND HAIL UP TO
ONE INCH WILL ALSO BE LIKELY IN ADDITION TO THE HEAVY RAIN THREAT.

WED WILL BE ENTIRELY DIFFERENT STORY AS PRONOUNCED DRYING IN THE
MID-UPP LEVELS MOVES INTO OUR REGION PER WV IMAGERY AND SHORT-TERM
PROGS. MODELS ARE COMPLETELY DRY FRO WED...SO HAVE GONE AHEAD AND
REMOVED THE RESIDUAL LOW POPS FROM THE PLAINS. KEPT VERY LOW/SLIGHT
POPS OVR THE MTS AS MODELS ARE PROBABLY UNDERESTIMATING THE
POTENTIAL OVR THE COMPLEX TERRAIN. WED WILL FORETELL THE START OF
WHAT COULD BE A GOOD STRETCH OF HOT AND DRY WX. ROSE

.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)

LONGER TERM METEOROLOGICAL ISSUES ARE TEMPERATURES AND POPS. NOT
MUCH CHANGE FROM PREVIOUS DISCUSSIONS AS LATEST LONGER TERM MODELS
CONTINUE TO INDICATE THAT DEEP MOISTURE DEPARTS CWFA WEDNESDAY...WITH
WARMER AND DRIER CONDITIONS ANTICIPATED THROUGH LATE WEEK.

A MODEST REBOUND IN MOISTURE LEVELS IS STILL PROJECTED TO OCCUR
OVER THE CWFA FROM LATER SATURDAY INTO NEXT TUESDAY...ALTHOUGH NOT
AS HIGH AS LEVELS HAVE BEEN OVER CWFA FOR THE PAST SEVERAL DAYS.
IN ADDITION...A WEAK NORTHERLY SURGE WILL ATTEMPT TO PUSH INTO
CWFA FROM SUNDAY NIGHT INTO NEXT MONDAY.

WILL DEPICT GENERALLY ISOLATED POPS FOR LONG TERM...WITH A SLIGHT
INCREASE OF POPS FROM LATER SATURDAY INTO NEXT TUESDAY.

AS AN UPPER HIGH MOVES FROM EASTERN TEXAS WEDNESDAY EVENING INTO
COLORADO BY THIS WEEKEND AND EARLY NEXT WEEK...EXPECT THAT MAXIMUM
TEMPERATURES WILL RUN WELL ABOVE CLIMATOLOGICAL AVERAGES...WITH
SEVERAL LOCATIONS OVER THE EASTERN PLAINS THREATENING THE 100F
DEGREE MARK FROM THURSDAY INTO EARLY NEXT WEEK. FINALLY...GRADIENT
WINDS SHOULD REMAIN IN THE LOW GRADE CATEGORY THROUGH THE LONG
TERM.

&&

.AVIATION...

THROUGH THIS EVE...NMRS THUNDERSTORMS PRODUCING HEAVY
RAIN...WIND GUSTS TO 60 MPH...HAIL TO 1 INCH IN DIAMETER...AND
FREQUENT LIGHTNING.  IFR CIGS/VSBYS IN THUNDERSTORMS. CLEARING AND
DRY FOR TOMORROW.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ058>088.

&&
Hazardous weather outlook, Aug 7, 5:49 AM MST, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
649 AM MDT TUE AUG 7 2007

COZ058>089-093>099-081300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
649 AM MDT TUE AUG 7 2007

...FLASH FLOODING AND A FEW SEVERE STORMS POSSIBLE ACROSS PORTIONS
OF SOUTHERN COLORADO THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE WILL TRACK NORTHEAST ACROSS
COLORADO TODAY.  THIS SYSTEM WILL TRIGGER THUNDERSTORMS PRODUCING
HEAVY RAIN AND POSSIBLE FLASH FLOODING DURING THE AFTERNOON AND
EVENING HOURS.  AREAS THAT WILL BE MOST SUSCEPTIBLE TO FLASH
FLOODING TODAY INCLUDE BURN SCARS...STREAMS...URBANIZED AREAS...AND
AREAS THAT RECEIVED HEAVY RAINFALL YESTERDAY.

IN ADDITION TO HEAVY RAIN AND FLASH FLOODING...A FEW STORMS TODAY
COULD BECOME SEVERE...PRODUCING WIND GUSTS TO 60 MPH AND HAIL UP TO
1 INCH IN DIAMETER.  THIS IS MOST LIKELY TO OCCUR EAST OF THE
MOUNTAINS...ON THE SOUTHEAST PLAINS...BETWEEN 2 PM AND 8 PM MDT.

ANOTHER THREAT TODAY WILL BE LIGHTNING.  AS IN RECENT DAYS...STORMS
TODAY ARE EXPECTED TO BE PROLIFIC LIGHTNING PRODUCERS.  FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE EXPECTED DURING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND
EVENING THROUGH MONDAY...WITH MUCH OF THE CONVECTION FOCUSED OVER
THE HIGHER TERRAIN. STORM ACTIVITY MIGHT INCREASE A BIT IN AREAL
COVERAGE STARTING FRIDAY. THE PRIMARY THREAT FROM THESE STORMS
WILL BE CLOUD TO GROUND LIGHTNING...ALONG WITH PERIODS OF HEAVY
RAIN...ESPECIALLY IN AND NEAR THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST AND SOUTH
CENTRAL COLORADO.

The radar

The Goodland radar (KGLD), 112 km away, was scanning. The volume nearest the first event began at 03:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Kiowa

When
August 7, 8:29 PM MST
Where
Kiowa County, Sheridan Lake
Measured
59 kt (68 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.470, -102.290

Hail, Kiowa

When
August 7, 8:33 PM MST to 8:38 PM MST
Where
Kiowa County, Sheridan Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.470, -102.290

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53895, 53896.